Reactivation of Cytomegalovirus in a Patient with Stevens-Johnson Syndrome-Toxic Epidermal Necrolysis

Document Type: Case Report(s)

Authors

1 Laboratory of Virology, Mohamed V Souissi University, Mohamed V Military Teaching Hospital, Rabat, BP, Morocco

2 Department of Internal Medicine, Mohamed V Military Teaching Hospital, Rabat, BP, Morocco

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe adverse cutaneous reactions to drugs. We describe the case of a 19 year old patient with SJS/TEN overlap syndrome, who developed severe interstitial pneumonia after she had received antiepileptic drugs. A cytomegalovirus infection was diagnosed by Real Time Polymerase Chain Reaction (RT-PCR) detection on Bronchoalveolar lavage. Based on observations on biological data, temporal relationship, and clinical features, it could be inferred that the reactivation of cytomegalovirus with viral replication can predispose a person to TEN-SJS. We discuss here, in the light of the current literature, the probable association between drug-induced SJS-TEN and fulminant reactivation of cytomegalovirus.